Alert archive / Indiana / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 115, NWS Indianapolis, IN
NWS Indianapolis, IN issued this severe thunderstorm warning at Jul 9, 2004, 4:15 PM EST for Marion County, Indiana. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 9, 2004, 4:15 PM EST (21:15 UTC)
- Expired
- Jul 9, 2004, 4:45 PM EST
- In force
- 30 min
- Issued by
- NWS Indianapolis, IN
- Area
- Counties, with a storm outline in the text
County Marion County, IN
The radar
The Indianapolis radar (KIND), 9 km from the middle of the area, began a volume at 21:18 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 9.3 hours before the alert went out and 206 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1015 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 259 m²/s²
- 0-3 km storm-relative helicity
- 315 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS53 KIND 092115
SVRIND
INC097-092145-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
415 PM EST FRI JUL 9 2004
THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
MARION COUNTY IN CENTRAL INDIANA
THIS INCLUDES THE CITY OF INDIANAPOLIS
* UNTIL 445 PM EST
* AT 413 PM EST...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL. THIS STORM WAS
LOCATED 7 MILES WEST OF HOMECROFT...OR ABOUT 8 MILES SOUTHWEST OF
INDIANAPOLIS...AND MOVING EAST AT 10 MPH.
* THE SEVERE THUNDERSTORM WILL BE NEAR...
SPEEDWAY AROUND 425 PM EST
HOMECROFT AROUND 440 PM EST
BEECH GROVE AROUND 445 PM EST
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.
LAT...LON 3968 8598 3967 8612 3966 8613 3966 8623
3965 8624 3965 8633 3965 8633 3984 8633
3985 8623 3991 8602
$$
HANESWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 9, 3:00 PM EST, 1 hour 15 minutes earlier.
Area forecast discussion, Jul 9, 3:00 PM EST, 1 hour 15 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE INDIANAPOLIS IN 300 PM EST FRI JUL 9 2004 .DISCUSSION...MAIN FOCUS WILL BE ON POPS AND TIMING OF THUNDERSTORMS NEXT SEVERAL DAYS. LIGHTNING CHART AND RADAR SHOWS A CLUSTER OF THUNDERSTORMS OVER SOUTHEAST INDIANA AND ANOTHER ONE OVER NORTHEAST ILLINOIS AND BOTH ARE MOVING EASTWARD. SURFACE CHART SHOWS SLOW MOVING WARM FRONT FROM SOUTH CENTRAL OHIO TO JUST NORTH OF KIND AND WEST INTO CENTRAL MISSOURI. A VERY WARM AND HUMID AIR MASS IS SOUTH OF THE FRONT WITH DEWPOINTS AS HIGH AS THE MID 70S IN SOME AREAS. MODELS MOVE WARM FRONT INTO NORTHERN INDIANA OVERNIGHT BUT THEN KEEP IT QUASI-STATIONARY OVER NORTH CENTRAL INDIANA UNTIL LATE SUNDAY WHEN IT FINALLY MOVES NORTH INTO THE SOUTHERN GREAT LAKES. EVEN THOUGH MODELS ARE IN GENERAL AGREEMENT THEIR ARE DIFFERENCES IN TIMING AND AMOUNT OF PRECIP. BELIEVE CLUSTER OF THUNDERSTORMS OVER SE INDIANA WILL MOVE EASTWARD THIS EVENING AS INDICATED BY RUC...SO WILL GO ONLY CHANCE OF THUNDERSTORMS THIS EVENING. AS SHORT WAVE APPROACHES LATER TONIGHT WILL GO LIKELY POPS NORTHERN TWO THIRDS OF OUR FORECAST AREA. MODELS ALSO SHOW GOOD LOW LEVEL CONVERGENCE OVER NORTHERN ILLINOIS AND HPC SHOWS ISOLATED EXCESSIVE RAIN AMOUNTS ARE POSSIBLE NEXT 24 HOURS OVER THE NORTHERN HALF OF OUR FORECAST AREA. WILL CUT TEMPERATURES A FEW DEGREES SATURDAY NORTH AND CENTRAL DUE TO THUNDERSTORMS. MODELS ARE NOT CLEAR ABOUT DEGREE OF THUNDERSTORM ACTIVITY FOR SUNDAY...HOWEVER WITH FRONT MOVING NORTHWARD WILL GO WITH CHANCE CATEGORY FOR NOW. IN EXTENDED WILL LEAN TOWARDS NCEP SCENARIO WHICH KEEPS FRONT JUST NORTH OF OUR FORECAST AREA UNTIL DAY 7. WILL MENTION CHANCE OF THUNDERSTORMS MOST OF THIS PERIOD UNTIL DAY 7. && .IND WATCHES/WARNINGS/ADVISORIES...NONE. && JEH
Hazardous weather outlook, Jul 9, 12:40 PM EST, 3 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE INDIANAPOLIS IN 1240 PM EST FRI JUL 9 2004 INZ021-028>031-035>049-051>057-060>065-067>072-101032- BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR- DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD- JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE- MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN- TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN- 1240 PM EST FRI JUL 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA. .DAY ONE...THIS AFTERNOON AND TONIGHT SCATTERED THUNDERSTORMS WILL MOVE ACROSS CENTRAL INDIANA THIS AFTERNOON AND EVENING. ADDITIONAL THUNDERSTORMS WILL DEVELOP LATER TONIGHT. THE STORMS WILL BE CAPABLE OF PRODUCING HEAVY RAIN AND WIND GUSTS OVER 35 MPH. AN ISOLATED SEVERE THUNDERSTORM WITH DAMAGING WINDS CANNOT BE RULED OUT. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY SEVERAL LARGE COMPLEXES OF STORMS MAY IMPACT CENTRAL INDIANA OVER THE COMING WEEK. AT THIS TIME IT IS NEARLY IMPOSSIBLE TO PINPOINT THE TIMING OF ANY SUCH CLUSTER OF STORMS. .SPOTTER INFORMATION STATEMENT... THERE IS A SMALL CHANCE THAT SPOTTERS MAY BE NEEDED THIS AFTERNOON AND TONIGHT. && MORE INFORMATION CAN BE FOUND AT OUR WEBSITE... HTTP://WWW.CRH.NOAA.GOV/IND
In the hours before
Special weather statement, Jul 9, 2:10 PM EST, 2 hours 5 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 210 PM EST FRI JUL 9 2004 INZ056-091930- SHELBY- 210 PM EST FRI JUL 9 2004 A STRONG THUNDERSTORM WILL MOVE ACROSS PARTS OF SHELBY COUNTY THROUGH 230 PM. THE STRONGEST PART OF THE STORM WILL BE ALONG AND SOUTH OF STATE ROAD 44. TORRENTIAL RAIN...SMALL HAIL...AND WIND GUSTS OVER 35 MPH ARE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Special weather statement, Jul 9, 2:35 PM EST, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE INDIANAPOLIS IN 235 PM EST FRI JUL 9 2004 INZ072-092001- JENNINGS- 235 PM EST FRI JUL 9 2004 STRONG THUNDERSTORMS WILL MOVE ACROSS PARTS OF JENNINGS COUNTY THROUGH 300 PM. SOME OF THE STRONG STORMS WILL MOVE ALONG US 50. TORRENTIAL RAIN...SMALL HAIL...AND WIND GUSTS OVER 35 MPH ARE POSSIBLE. STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER DETAILS OR UPDATES.
Local storm report, Jul 9, 4:14 PM EST, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
414 PM EST FRI JUL 09 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0410 PM HAIL INDIANAPOLIS 39.78N 86.15W
07/09/2004 0.88 INCH MARION IN AMATEUR RADIO
&&
SALLYThe office that day
Everything else NWS Indianapolis, IN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 9, 4:22 PM EST | Flash Flood Warning | IND | Hendricks | 23 hr |
| Jul 9, 4:31 PM EST | Severe Thunderstorm Warning | IND | Johnson | 29 min |
| Jul 9, 4:41 PM EST | Flash Flood Warning | IND | Hendricks | 64 min |
| Jul 9, 4:44 PM EST | Flash Flood Warning | IND | Johnson, Marion | 61 min |
| Jul 9, 5:24 PM EST | Flash Flood Warning | IND | Morgan | 66 min |
| Jul 9, 5:48 PM EST | Severe Thunderstorm Warning | IND | Montgomery, Putnam | 27 min |
| Jul 9, 6:26 PM EST | Severe Thunderstorm Warning | IND | Fountain, Warren | 34 min |
| Jul 9, 6:30 PM EST | Severe Thunderstorm Warning | IND | Carroll, Clinton | 30 min |
| Jul 9, 6:53 PM EST | Severe Thunderstorm Warning | IND | Howard | 37 min |
Nearby
Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.